• Five patients receiving penicillin V potassium or a cephalosporin antibiotic for 18 hours to 22 days developed fever, marked leukocytosis, and signs and symptoms that suggested right-lower-quadrant peritoneal irritation. All underwent emergency laparotomy, at which dilatation and inflammation of the ascending colon were found. Only one of the patients had profuse diarrhea, and two patients had no diarrhea prior to laparotomy. Postoperatively, Clostridium difficile colitis was diagnosed by stool toxin assay and was confirmed in one case by proctosigmoidoscopic biopsy results. Antibiotic-associated colitis must be considered in any patient who develops peritoneal signs while or after receiving antibiotics. Over a two-year period, the "acute abdomen" presentation accounted for 5.2% of all patients with C difficile colitis at our institutions. Early proctosigmoidoscopy or stool examination for C difficile or its toxin may avoid unnecessary laparotomy in such patients.
(Arch Surg 1985;120:1321-1322)